Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 102, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 8:05 AM CDT for Pemiscot County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 8:05 AM CDT (13:05 UTC)
- Expired
- May 23, 2000, 8:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
County Pemiscot County, MO
The radar
The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:05 AM CDT | Hail 0.88 | Deering, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS54 KMEG 231306 SVRMEM MOC155-231330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 805 AM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEMISCOT COUNTY IN SOUTHEAST MISSOURI * UNTIL 830 AM CDT * AT 757 AM CDT...WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF BRAGG CITY TO 3 MILES SOUTH OF STEELE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HAYTI...HAYTI HEIGHTS AROUND 810 AM CDT PORTAGEVILLE AROUND 815 AM CDT CARUTHERSVILLE AROUND 820 AM CDT .IF CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:05 AM CDT, 4 hours earlier.
Area forecast discussion, May 23, 4:05 AM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT TUE MAY 23 2000 FAST NORTHWEST UPR FLOW ACRS THE MID SOUTH THIS FORECAST PD. SHORTWAVE AND ASSOCD MCS HAS MOVED OUT OF THE NE SXNS OF W TN AND INTO MID TN OVERNIGHT. ANOTHER WEAK SHORTWAVE WL MOV INTO THE MID MS VALLEY THIS AFTN. ATMOSPHERE WL BECOME VERY UNSTABLE ACRS W TN AND NE AR THIS AFTN. MODEL SOUNDINGS SHOW CAPES > 1500 J/KG AND LIFTED INDICES OF -5C. GOOD VEERING OF LOW LEVEL WINDS ALONG WITH STEEP MID LEVEL LAPSE RATES EXPECTED THIS AFTN. LOW LEVEL MOISTURE NOT VERY ABUNDANT BUT 302-306K ISENTROPIC ANALYSIS SHOW SOME MOISTURE ADVECTED ACRS AR AND INTO W TN BELOW 850MB. GIVEN LACK OF MOISTURE... DO NOT THINK COVERAGE WL BE ANY MORE THAN SCT (30%) ACRS W TN AND NE AR AND EVEN LESS ACRS N MS. WL MENTION THE POSSIBILITY OF SVR WX FOR NE AR AND W TN. FWC TEMPS LOOK GOOD. BEST CHC YET FOR 90 DEGREES IN MEMPHIS. FOR TONIGHT...SFC FNT WL BE LOCATED FM CNTRL MO ALONG THE OH RIVER. MODELS ALL HINTING TOWARD A MCS DEVELOPING ALONG THE FNT AND THEN MOVING SE INTO TN. NGM SEEMS TO LOOK THE MOST REALISTIC WITH PRECIP MOVING INTO MID TN. WL KEEP SCT TSTMS GOING ACRS W TN AND NE AR SINCE AFTN DEVELOPMENT IS EXPECTED TO CARRY INTO THE EVENING. ALSO... SOME OF THE DEVELOPMENT ALONG THE FRONT MAY MOVE SE AND CLIP PARTS OF W TN DURING THE NIGHT. EXPECT ANOTHER WARM NIGHT WITH READINGS AROUND 70. FOR WEDNESDAY...ALL MODELS DIFFER ON SPEED OF FRONT. NGM SEEMS TO FAST...AVN TOO SLOW...ETA JUST RIGHT. ETA SOLUTION WL PUSH THE FRONT TO MEM OR SO WITH DRIER AIR WORKING INTO JBR-DYR DURING THE AFTN. MODELS DO NOT HINT AT ANY SIGNIFICANT SHORTWAVES ON WED BUT WITH SFC FNT IN THE AREA WL ADD A SLIGHT CHC POP. TEMPS WL STILL HAVE PLENTY OF TIME TO WARM INTO THE UPPER 80S EVERYWHERE. WED NIGHT...CWA MAY BE SPLIT WITH FNT E-W THROUGH MEM WITH DRY AIR FROM MEM NORTH AND WARM..HUMID AIR TO THE SOUTH. WL COOL OFF TEMPS A BIT WED NIGHT FROM JBR-MKL WITH READINGS IN THE LOWER 60S. .MEM...NONE. SJM N
In the hours before
Special weather statement, May 23, 4:40 AM CDT, 3 hours 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CDT TUE MAY 23 2000 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THE AREA IS GENERALLY NORTH OF A LINE FROM FORREST CITY ARKANSAS THROUGH MEMPHIS TO SAVANNAH. SOME LARGER CITIES INCLUDED IN THIS AREA ARE JONESBORO...DYERSBURG...PARIS AND JACKSON. TEMPERATURES WILL CLIMB TO 90 DEGREES ACROSS MUCH OF THE MID SOUTH THIS AFTERNOON. THESE WARM SURFACE TEMPERATURES WILL HELP PRODUCE A VERY UNSTABLE AIRMASS ACROSS WEST TENNESSEE...NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE BIGGEST THREAT...ESPECIALLY FROM 4 PM TO MIDNIGHT. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. N
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.